Prateek S. Harne, MBBS, Samiran Mukherjee, MBBS, Vishnu Charan Suresh Kumar, MBBS, Umair Masood, MD, Anuj Sharma, MD, Divey Manocha, MD; SUNY Upstate Medical University, Syracuse, NY
Introduction: Pembrolizumab is an inhibitor of programmed death 1 (PD-1) receptor which has gained popularity in the treatment of squamous cell carcinoma of the head and neck, non-small cell lung carcinoma, and renal cell carcinoma and melanoma. Immune-mediated gastrointestinal symptoms after initiation of Pembrolizumab have been reported, however, remain uncommon. The current literature points to sporadic cases of isolated esophagitis, gastritis, and colitis however, we present a case of pembrolizumab induced Grade III mucositis with esophagitis, gastritis, and colitis in the same patient. To our knowledge, this is one of the first cases of widespread immune-mediated gastrointestinal inflammation from Pembrolizumab treatment.
Methods: A 65-year-old female with a medical history of Stage IV lung cancer with femur metastasis presented to the hospital with oral cavity ulcerations and bloody diarrhea that started one week after initiation of Pembrolizumab. She also had crampy lower abdominal pain with each bowel movement. She had difficulty tolerating solid food due to severe pain during swallowing, however, she was able to tolerate liquids. Physical examination showed pallor, lower abdominal tenderness, and hyperactive bowel sounds. Significant labs included hemoglobin 6.2gm/dl, leukocyte count 1.0 x103/uL, neutrophils 7300/uL, platelet count 8 x 103/uL, creatinine 3.36mg/dL and lactic acid 2.8mmol/L. Infectious causes of diarrhea were ruled out with stool studies and blood cultures.
In the hospital, her stool output was 3L per day. CT abdomen pelvis revealed wall thickening of left and sigmoid colon with increased air-fluid levels indicative of colitis and hyper-secretory state. EGD and colonoscopy revealed ulcerations of the oropharynx, severe esophagitis, non-bleeding gastric erosions, and inflamed recto-sigmoid and sigmoid colon mucosa. Biopsies revealed inflammatory changes. She was treated with diphenoxylate-atropine, octreotide, solumedrol, prednisone, and infliximab which partially controlled her symptoms. She opted for comfort measures and was discharged home on hospice care.
Discussion: With the growing utilization of immunotherapies in malignancies, it is imperative to report potential life-threatening complications such as widespread gastrointestinal inflammation mediated by pembrolizumab in our case. Physicians should be trained to promptly recognize and treat based on the severity of the gastrointestinal side effects.
CT Abdomen and Pelvis without contrast revealing left colon and sigmoid thickening with increased air-fluid levels
EGD and Colonoscopy revealing severe esophagitis and sigmoid colon inflammation
Biopsy revealing prominent crypt epithelial apoptosis and lymphocytic infiltration
Disclosures: Prateek Harne indicated no relevant financial relationships. Samiran Mukherjee indicated no relevant financial relationships. Vishnu Charan Suresh Kumar indicated no relevant financial relationships. Umair Masood indicated no relevant financial relationships. Anuj Sharma indicated no relevant financial relationships. Divey Manocha indicated no relevant financial relationships.